Hail, Itasca
- When
- June 28, 11:24 PM CST to 11:25 PM CST
- Where
- Itasca County, 3.33 mi SW of Inger
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 47.510, -94.040
An area of low pressure moved through the Northland during the early morning hours of the 29th and brought a cluster of thunderstorms from Itasca County through the Minnesota Arrowhead. The storms had been severe west of Itasca County and were on a downward trend as the moved east.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
An area of low pressure moved through the Northland during the early morning hours of the 29th and brought a cluster of thunderstorms from Itasca County through the Minnesota Arrowhead. The storms had been severe west of Itasca County and were on a downward trend as the moved east. One last severe hail report was received from near Inger where quarter sized hail was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 28, 5:41 PM CST, 5 hours 43 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Duluth MN 641 PM CDT Fri Jun 28 2024 .KEY MESSAGES... - Isolated thunderstorms and scattered thunderstorms return tonight and last into Saturday morning. Strong thunderstorms may affect the Brainerd Lakes area and near to south of the Twin Ports late tonight, but severe storms are not expected. - The next round of moderate to locally heavy rainfall is expected Monday evening through Tuesday. - Scattered thunderstorm chances last into the 4th of July holiday time period. && .DISCUSSION... Issued at 237 PM CDT Fri Jun 28 2024 Low pressure centered over eastern Manitoba draping southward into North Dakota. An associated warm front moved over the region earlier today and brought widespread moderate rainfall of 0.5 to 2 inches to the Northland, with local amounts to 3.5 inches. Elevated stream levels have been observed along the North Shore where a Flood Advisory remains in effect until this evening for water over a few roads as well. An instability CAPE axis builds over northwest Minnesota today under partly sunny skies and moves northeastwards this evening to setup over the Brainerd Lakes area towards sunset today and lasting into the early overnight hours. This coincident CAPE axis and lower-end of modest mid-level lapse rates could support a few general thunderstorms late this evening, but confidence is not very high in this scenario playing out. If those storms do form, small hail and wind gusts to 40 mph would be the most likely hazards. More likely though is a secondary boundary moving into the Upper Midwest after Midnight tonight and producing a cluster or disorganized line of general thunderstorms traveling west to east from near or north of Brainerd through the Twin Ports or into east-central Minnesota from 2-7 AM Saturday. Have kept with around a quarter inch of rainfall in the forecast for the greater Brainerd Lakes for this overnight weak storm complex chance (30-40% chance of occurring). As the mean trough axis pulls east of the Upper Midwest into the Great Lakes Saturday afternoon, the lingering scattered rain showers and storms tomorrow decrease in coverage. High pressure builds in Saturday night and is forecast to create fairly ideal radiational cooling conditions by early Sunday morning. Lowered Saturday night min temperature for cold basins using the 20th percentile of guidance to get some upper-30s in the forecast (38-40 on the cold side right now). There are hints of even a few mid-30s for the interior Arrowhead, but was not quite confident in that solution right now to place those values in the forecast. Either way though, frost would not currently be expected at any locations. Dry and quiet weather sets up for Sunday and most of Monday with a mid-level ridge overhead. As the ridge axis slides east of the Northland Sunday night, a low-level southerly jet begins to increase moisture over the Upper Midwest into Monday morning. Surface low pressure begins to deepen over the southern Canadian Prairies Monday early Monday morning, with a negatively tilted trough axis aloft. Widespread moderate rainfall begins again in north-central Minnesota later Monday afternoon as the surface to mid-level frontal forcing shift eastward into the Red River valley region and coincide with the very moist air mass. Instability, support aloft and available shear are to be most favored for severe weather in eastern North Dakota and northwest Minnesota for Monday evening. With an eastward shift of 50-100 miles though in these severe weather ingredients, then there could be a low end severe weather potential beyond strong thunderstorms currently expected in north-central Minnesota. Heavy rainfall of 0.5 (70% chance) to 1.5 (40% chance) inches is currently forecast into Tuesday daytime, but an upper-end 2-3 inches cannot be ruled out (highly localized 5% chance) somewhere in the Northland by Tuesday night. Lingering moisture aloft and diurnal instability lead to continued thunderstorm chances even into the mid and end of next week. Keep this potential in mind when beginning to finalize plans for the 4th of July. Temperatures are likely to warm back into the mid to upper-70s though for Tuesday onward. && .AVIATION /00Z TAFS THROUGH 00Z SUNDAY/... Issued at 628 PM CDT Fri Jun 28 2024 Improving conditions for all terminals except INL will continue into this evening. BRD will continue to have VCTS as a weak cold front. These could reach as far north as DLH before trekking east. INL is along the edge of low stratus, and will remain LIFR for most of the evening and overnight. If this stratus shifts north, a brief improvement to VFR will occur, but will shift back to the south shortly after as the system moves to the east-southeast. An area of showers and storms in central ND will move east later tonight with a small low pressure system will move through the Northland, bringing a short burst of general storms from west to east. Some fog is also possible tonight with the excess moisture in the air, but confidence is still low that it will be impactful, so left visibilities as MVFR for now and will update as needed. && .MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/... Issued at 237 PM CDT Fri Jun 28 2024 Southerly winds gusting to 20 knots along the South Shore this afternoon decrease this evening. Winds veer westerly tonight as a cold front passes over the lake. Northwesterly winds increase Saturday morning and are expected to gust to 20 knots along the North Shore and into the head of the lake tomorrow. There is not quite high enough confidence at this point for a Small Craft Advisory Saturday, but could be needed in subsequent forecasts. Winds back southwesterly around 10 knots Sunday as warmer southerly flow returns. For the open water discussion, refer to the NWS Marquette Area Forecast Discussion at weather.gov/mqt. && .DLH WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. MARINE...None. && DISCUSSION...NLy AVIATION...KML MARINE...NLy
Hazardous Weather Outlook National Weather Service Duluth MN 1102 PM CDT Fri Jun 28 2024 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-300415- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 1102 PM CDT Fri Jun 28 2024 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Tonight The chance of storms increases overnight as a cold front pushes southeastward across the Northland. There is a small chance a few storms could be strong to severe into the early overnight hours over north-central Minnesota. Hail up to quarter size and wind gusts up to 60 mph are the main threats. Dense fog with visibility as low as one-quarter mile will continue tonight for Cook County and inland Lake County in the Minnesota Arrowhead. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Dense fog conditions improve after early Saturday morning. Additional thunderstorms are possible both Monday and Tuesday. Some strong to severe storms and heavy rain are possible. .SPOTTER INFORMATION STATEMENT... Skywarn spotters may be needed late this evening and tonight in north central Minnesota. Skywarn spotters are encouraged to report hail of any size and rainfall amounts to the National Weather Service. LSZ121-140>148-150-300415- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 1102 PM CDT Fri Jun 28 2024 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...Tonight There is a small chance of isolated thunderstorms this evening and overnight. Small hail and wind gusts to 40 knots are possible with the strongest storms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorm chances return for Monday and Tuesday. Rothstein More information may be obtained at the following web address: http://www.weather.gov/duluth
The Duluth radar (KDLH), 157 km away, was scanning. The volume nearest the first event began at 05:25 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2024Every state in 2024This day in weather historyWarnings in Minnesota, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1196050.